Alert archive / Pennsylvania / Wind Advisories in 2008
Wind Advisory 12, NWS State College, PA
NWS State College, PA issued this wind advisory at Dec 24, 2008, 3:21 PM EST for 14 counties in Pennsylvania. It took effect at Dec 24, 2008, 10:00 PM EST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Dec 24, 2008, 3:21 PM EST (20:21 UTC)
- In effect from
- Dec 24, 2008, 10:00 PM EST
- Expired
- Dec 25, 2008, 3:53 AM EST
- In force
- 6 hr
- Issued by
- NWS State College, PA
Counties Bedford County, PA, Blair County, PA, Cambria County, PA, Cameron County, PA, Centre County, PA, Clearfield County, PA, Clinton County, PA, Elk County, PA, Fulton County, PA, Huntingdon County, PA, McKean County, PA, Potter County, PA, Somerset County, PA, Warren County, PA
The radar
The State College radar (KCCX), 31 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 526 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 732 m²/s²
- 0-3 km storm-relative helicity
- 830 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS71 KCTP 242021 NPWCTP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE STATE COLLEGE PA 321 PM EST WED DEC 24 2008 ...STRONG WINDS EXPECTED OVERNIGHT... PAZ004>006-010>012-017>019-024>026-033>035-250830- /O.NEW.KCTP.WI.Y.0012.081225T0300Z-081225T1200Z/ WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-SOMERSET- BEDFORD-FULTON- 321 PM EST WED DEC 24 2008 ...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 AM EST THURSDAY... THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 7 AM EST CHRISTMAS MORNING. A COLD FRONT OVER THE OHIO VALLEY WILL SWEEP ACROSS THE REGION THIS EVENING...USHERING IN WINDY AND DRIER CONDITIONS. WESTERLY WINDS ARE EXPECTED TO PICK UP TO BETWEEN 20 AND 30 MPH...WITH GUSTS TO NEAR 50 MPH AT TIMES...ESPECIALLY OVER HIGHER ELEVATIONS. THE WIND SHOULD SLOWLY DIMINISH LATER TONIGHT AS THE FRONTAL SYSTEM PUSHES OFF THE COAST. THE GUSTY WINDS COULD CAUSE ANY LINGERING ICE THAT IS CLINGING TO EXPOSED SURFACES TO FALL...AND BE HURLED ABOUT CREATING A HAZARD TO TRAVELERS OR PEDESTRIANS. A WIND ADVISORY MEANS THAT WINDS OF 35 MPH OR HIGHER ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER UPDATES ON THIS SITUATION. $$ LA CORTE
1 follow-up statement
000 WWUS71 KCTP 250853 NPWCTP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE STATE COLLEGE PA 353 AM EST THU DEC 25 2008 .DIMINISHING WINDS EXPECTED THIS MORNING AS HIGH PRESSURE BUILDS INTO THE REGION. PAZ004>006-010>012-017>019-024>026-033>035-251000- /O.CAN.KCTP.WI.Y.0012.000000T0000Z-081225T1200Z/ WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-SOMERSET- BEDFORD-FULTON- 353 AM EST THU DEC 25 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS CANCELLED THE WIND ADVISORY. WINDS WILL CONTINUE TO DIMINISH TODAY AS HIGH PRESSURE BUILDS INTO THE REGION FROM THE OHIO VALLEY. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this wind advisory went out at Dec 24, 3:20 PM EST, 1 minute earlier.
Area forecast discussion, Dec 24, 3:20 PM EST, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 320 PM EST WED DEC 24 2008 .SYNOPSIS... A COLD FRONT WILL SWEEP ACROSS THE AREA THIS EVENING ALLOWING HIGH PRESSURE TO PROVIDE A MAINLY FAIR DAY FOR CHRISTMAS. ANOTHER STORM SYSTEM WILL PASS WEST OF PENNSYLVANIA THIS WEEKEND...LIKELY PRODUCING RAIN AND DRAGGING ANOTHER COLD FRONT THROUGH THE STATE EARLY SUNDAY. && .NEAR TERM /THROUGH TONIGHT/... WITH THE FRONT PASSING THROUGH THE AREA BETWEEN 00-06Z...EXPECT THE STEADY RAINS TO TAPER TO SCATTERED SHOWERS...MAYBE SOME LIGHT SNOW SHOWERS OVER THE FAR NORTH BY MORNING. TWO PROBLEMS FOR THE EVENING AND OVERNIGHT ARE THE WIND AND POTENTIAL FLOODING. SOME OF THE SMALLER STREAMS AND CREEKS ARE ALREADY RIDING HIGH...SO SOME MINOR FLOODING IS POSSIBLE BEFORE THE RAINS TAPER OFF. AN URBAN AND SMALL STREAM FLOOD ADVISORY HAS BEEN ISSUED THROUGH 615 PM. THE OTHER PROBLEM WILL BE THE WIND WHICH WILL PICK UP MARKEDLY...ESPECIALLY OVER WESTERN AREAS CLOSER TO THE TIGHTEST SFC GRADIENT AND ISALLOBARIC PRESSURE RISE BULLSEYE BEHIND THE FRONT. IT DOES LOOK LIKE A RELATIVELY SHORT PERIOD OF STRONG WINDS AS GUIDANCE SUGGESTS THE GRADIENT BEGINS TO SLACKEN TOWARD MORNING. AS A RESULT...HAVE RUN A WIND ADVISORY FROM THIS EVENING INTO JUST THE FIRST PART OF CHRISTMAS MORNING. IN THE MEAN TIME...ANYWHERE THE ICE MANAGES TO REMAIN ON TREES AND POWER-LINES...PROBLEMS COULD ARISE WHEN THE WIND PICKS UP AND POSSIBLY CREATES A HAZARD DUE TO THE FALLING ICE. && .SHORT TERM /THURSDAY THROUGH FRIDAY/... GUSTY WINDS WILL DIMINISH AS HIGH PRESSURE BUILDS ACROSS THE AREA DURING THE DAY. MOST AREAS SHOULD AT LEAST SEE A MIX OF SUN AND CLOUDS...WITH THE USUAL SPOTS OVER WESTERN HIGH TERRAIN LIKELY STAYING THE MOST GLOOMY WITH LINGERING CLOUDS AND SPOTTY LIGHT PRECIP. CLOUDS WILL INCREASE ONCE AGAIN FRIDAY AHEAD OF YET ANOTHER FRONTAL SYSTEM. WITH THE SFC HIGH FCST TO RETREAT OF THE NEW ENGLAND COAST...WE COULD BE DEALING WITH ANOTHER COLD AIR DAMMING SCENARIO WITH THE HIGH RES MODELS DATA INDICATING THAT A WEDGE OF BELOW FREEZING LOW LEVEL AIR HANGS TOUGH OVER MUCH OF NERN PA. DOESNT LOOK QUITE THE ICING THREAT THAT THE CURRENT SYSTEM POSED AS WE WILL NOT START OFF NEARLY AS COLD AND THE LIGHT PRECIP WILL BE MOVING IN DURING THE DAY VS. THE OVERNIGHT. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... THE VERY ACTIVE PATTERN CONTINUES WITH THE NEXT FRONT SLATED TO PASS SOMETIME EARLY SUNDAY WITH THE REGION REMAINING WARM ENOUGH FOR MAINLY RAIN THROUGH THAT TIME. AFTER THE FRONTAL PASSAGE...THE PATTERN TRANSITIONS INTO A BROAD QUASI-ZONAL FLOW...WITH WNW FLOW ALOFT AND AT LEAST A COUPLE OF CLIPPER TYPE SYSTEMS SLIDING DOWN TWD THE REGION THROUGH MID NEXT WEEK. AFTER THE INITIAL SURGE OF VERY MILD AIR LATER FRI INTO SAT...WE SEE A RETURN TO MAINLY SEASONAL TEMPS BEHIND THE FRONT IN THE FAIRLY FLAT FLOW. IN TIME THE GEFS IS ADVERTISING A RETURN TO A NEGATIVE NAO PATTERN...WHICH WOULD EVENTUALLY SUGGEST A TRANSITION BACK TO A COLDER AND STORMIER PATTERN...BUT THATS SHOWN TO BE LATE IN THE EXTENDED. NO SNOW STORMS IN THE FORESEEABLE FUTURE. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... IFR OVER MOST OF THE REGION NOW AND SHOULD HOLD THROUGH THE EARLY EVENING. THE COLD FRONT WILL PUSH THROUGH THE WEST AROUND 00Z...AND 04Z IN THE EAST. THE THREAT FOR FREEZING RAIN IS JUST ABOUT OVER WITH TEMPS 32F+ EVERYWHERE NOW...BUT ICING STILL LIKELY IN THE SUPERCOOLED CLOUDS JUST OFF THE DECK. LLWS ALSO POSSIBLE IN THE EAST AS WINDS JUST ABOVE THE HILLTOPS ARE FROM THE SOUTH AT 25 TO 30KTS AND WINDS CALM TO LIGHT EAST AT THE SFC. VERY GUSTY/STRONG SOUTHWEST WINDS AT FIRST BEHIND THE FRONT...THEN THEY CONTINUE TO VEER THROUGH THE NIGHT...BUT BECOME A BIT LIGHTER BY SUNRISE. BIG DRY SLOT SHOULD TAKE CONDS BACK TO VFR FOR MOST SITES AFTER FROPA. NO LTG NORTH OF MIDDLE TN ATTM...SO WILL NOT MENTION TS IN TAFS. SOME LAKE EFFECT POSSIBLE LATE TONIGHT/THURS MORNING IN THE NW/KBFD...BUT THIS WINDOW WILL BE JUST A FEW HOURS...AND SFC TEMPS AT OR JUST ABOVE FZG FOR MOST OF THE TIME. CONDITIONS WILL BE GENERALLY VFR THURSDAY AND FRIDAY...WITH ANOTHER ROUND OF POOR FLYING WEATHER DEVELOPING FRIDAY NITE. MAINLY RAIN EXPECTED WITH THE NEXT SYSTEM WITH VERY WARM TEMPS FOR PA THIS WEEKEND...BUT THE PRECIP COULD START OUT AS A BIT OF A MIX FRI NITE. && .CTP WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 10 PM THIS EVENING TO 7 AM EST THURSDAY FOR PAZ004>006-010>012-017>019-024>026-033>035. && SYNOPSIS...DANGELO/LACORTE NEAR TERM...LACORTE SHORT TERM...LACORTE LONG TERM...LACORTE AVIATION...DANGELO
Hazardous weather outlook, Dec 24, 1:04 PM EST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 104 PM EST WED DEC 24 2008 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-251815- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 104 PM EST WED DEC 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. WINDS WILL BECOME GUSTY AS A COLD FRONT PASSES THIS EVENING AND GUSTS MAY APPROACH 45 OR 50 MPH OVER THE WESTERN MOUNTAINS. MINOR FLOODING ON SMALL STREAMS AND CREEKS IS ALSO POSSIBLE THROUGH TONIGHT ACROSS ALL THE REGION...BUT RIVER FLOODING IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DANGELO
In the hours before
Special weather statement, Dec 24, 10:56 AM EST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1056 AM EST WED DEC 24 2008 PAZ017-241715- CLEARFIELD PA- 1056 AM EST WED DEC 24 2008 ...ICY PATCHES STILL POSSIBLE ALONG I-80... TEMPERATURES IN EASTERN CLEARFIELD COUNTY WERE STILL RIGHT AT FREEZING AS OF 11 AM...WITH RAIN CONTINUING TO FALL. EXPECT THE TEMPERATURES TO RISE VERY SLIGHTLY LATE THIS MORNING AND EARLY AFTERNOON...BUT SOME POCKETS OF FREEZING RAIN MAY LINGER INTO THE EARLY AFTERNOON. THIS WILL IMPACT I-80 BETWEEN MILE MARKERS 130 AND 132. USE CAUTION IF YOU MUST TRAVEL THROUGH THIS AREA IN THE NEST HOUR OR SO. FORECASTER: DANGELO
Special weather statement, Dec 24, 11:01 AM EST, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED TYPO NATIONAL WEATHER SERVICE STATE COLLEGE PA 1101 AM EST WED DEC 24 2008 PAZ017-241715- CLEARFIELD PA- 1101 AM EST WED DEC 24 2008 ...ICY PATCHES STILL POSSIBLE ALONG I-80... TEMPERATURES IN EASTERN CLEARFIELD COUNTY WERE STILL RIGHT AT FREEZING AS OF 11 AM...WITH RAIN CONTINUING TO FALL. EXPECT THE TEMPERATURES TO RISE VERY SLIGHTLY LATE THIS MORNING AND EARLY AFTERNOON...BUT SOME POCKETS OF FREEZING RAIN MAY LINGER INTO THE EARLY AFTERNOON FROM CLEARFIELD TO KARTHAUS. THIS WILL IMPACT I-80 BETWEEN MILE MARKERS 130 AND 132. USE CAUTION IF YOU MUST TRAVEL THROUGH THIS AREA IN THE NEXT HOUR OR SO. FORECASTER: DANGELO
Special weather statement, Dec 24, 11:21 AM EST, 4 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1121 AM EST WED DEC 24 2008 PAZ019-027-028-045-046-049>053-058-241830- SOUTHERN CENTRE-MIFFLIN-JUNIATA-SOUTHERN CLINTON- SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA- SCHUYLKILL- 1121 AM EST WED DEC 24 2008 ...POCKETS OF FREEZING RAIN POSSIBLE EARLY THIS AFTERNOON... TEMPERATURES HAVE RISEN TO ABOVE FREEZING IN MOST LOCATIONS...BUT POCKETS OF THE REGION ARE STUCK RIGHT AT THE FREEZING MARK. RAIN WILL CONTINUE ALL AFTERNOON...AND THE TEMPERATURES SHOULD CONTINUE TO RISE VERY SLIGHTLY THIS AFTERNOON...BUT SOME POCKETS OF FREEZING RAIN MAY LINGER INTO THE EARLY AFTERNOON. THIS COULD IMPACT I-80 FROM BELLEFONTE THROUGH BERWICK...AS WELL AS ROUTE 322 AND ROUTES 11 AND 15. CONTINUE TO USE CAUTION IF YOU MUST TRAVEL THROUGH THIS AREA IN THE NEXT HOUR OR SO. DANGELO
Local storm report, Dec 24, 11:43 AM EST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1143 AM EST WED DEC 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM ICE STORM COUDERSPORT 41.77N 78.01W
12/24/2008 POTTER PA DEPT OF HIGHWAYS
PENN DOT REPORTED 0.50 INCH OF ICE.
1130 AM ICE STORM WELLSBORO 41.75N 77.30W
12/24/2008 TIOGA PA DEPT OF HIGHWAYS
PENN DOT REPORTED AROUND 0.40 INCH OF ICE.
1140 AM ICE STORM LAPORTE 41.42N 76.49W
12/24/2008 SULLIVAN PA DEPT OF HIGHWAYS
PENN DOT REPORTED AROUND 0.50 INCH OF ICE.
&&
VGCLocal storm report, Dec 24, 12:15 PM EST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1215 PM EST WED DEC 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM ICE STORM MILLHEIM 40.89N 77.48W
12/24/2008 CENTRE PA TRAINED SPOTTER
SPOTTER REPORTED 0.30 INCH OF ICE AND SOME POWER LINES
DOWN.
&&
VGCLocal storm report, Dec 24, 2:32 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
232 PM EST WED DEC 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 AM ICE STORM WILLIAMSPORT 41.24N 77.02W
12/24/2008 LYCOMING PA TRAINED SPOTTER
SPOTTER REPORTED 0.50 INCH OF ICE.
0926 AM ICE STORM UPPER STRASBURG 40.02N 77.70W
12/24/2008 FRANKLIN PA TRAINED SPOTTER
SPOTTER REPORTED 0.50 INCH OF ICE.
0937 AM ICE STORM HARRISBURG 40.28N 76.88W
12/24/2008 DAUPHIN PA TRAINED SPOTTER
SPOTTER REPORTED 0.20 INCH OF ICE.
0938 AM ICE STORM DUNCANNON 40.40N 77.03W
12/24/2008 PERRY PA TRAINED SPOTTER
SPOTTER REPORTED 0.18 INCH OF ICE.
1024 AM ICE STORM DUNCANNON 40.40N 77.03W
12/24/2008 PERRY PA TRAINED SPOTTER
SPOTTER REPORTED 0.30 INCH OF ICE.
1025 AM ICE STORM STATE COLLEGE 40.79N 77.86W
12/24/2008 CENTRE PA TRAINED SPOTTER
SPOTTER REPORTED 0.30 INCH OF ICE.
1125 AM ICE STORM COUDERSPORT 41.77N 78.01W
12/24/2008 POTTER PA DEPT OF HIGHWAYS
PENN DOT REPORTED 0.50 INCH OF ICE.
1130 AM ICE STORM WELLSBORO 41.75N 77.30W
12/24/2008 TIOGA PA DEPT OF HIGHWAYS
PENN DOT REPORTED AROUND 0.40 INCH OF ICE.
1140 AM ICE STORM LAPORTE 41.42N 76.49W
12/24/2008 SULLIVAN PA DEPT OF HIGHWAYS
PENN DOT REPORTED AROUND 0.50 INCH OF ICE.
1215 PM ICE STORM MILLHEIM 40.89N 77.48W
12/24/2008 CENTRE PA TRAINED SPOTTER
SPOTTER REPORTED 0.30 INCH OF ICE AND SOME POWER LINES
DOWN.
1244 PM ICE STORM NEW COLUMBIA 41.04N 76.88W
12/24/2008 UNION PA TRAINED SPOTTER
SPOTTER REPORTED 0.20 INCH OF ICE.
&&
VGCThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 24, 3:15 PM EST | Areal Flood Advisory | CTP | Adams, Bedford, Blair, Cambria, Centre, Clearfield and 19 more | 3 hr |
Nearby
Wind Advisories in Pennsylvania, 2008Every wind advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.